Fentanyl – A killer high
What is fentanyl?
Fentanyl is a synthetic opioid pain reliever that is used by doctors to treat severe pain. According to CDC (Center for Disease Control and Prevention), “It is 50 to 100 times more potent than morphine.”
There are two types of fentanyl:
Non-pharmaceutical fentanyl: This variety is manufactured illicitly and is usually mixed with heroin and/or cocaine to amplify the drug’s effect. The user may or may not be aware of the composition of this variety.
Pharmaceutical fentanyl: It is legal, and is prescribed to manage acute pain associated with advanced cancer.
What makes it fatal?
When prescribed by doctors, fentanyl works as a life-saver, reducing severe pain of patients. The same drug when used illicitly can have adverse effects.
A new report by the US Centers for Disease Control and Prevention found “substantial increases in fatal synthetic opioid-involved overdoses, primarily driven by fentanyl-involved overdose deaths” in multiple states since 2013.
Traffickers often mix Fentanyl with heroin, resulting in a mixture that has the capacity to kill the drug user by shutting down his or her respiratory system.
After the sudden surge in the over dose death toll caused by fentanyl, the CDC was able to outline the problem by analyzing synthetic-opioid deaths and seizure of drugs that tested positive for fentanyl.
Rising death tolls and symptoms of fentanyl abuse
The most recent case of fentanyl related overdose deaths has been in the Cuyahoga County. According to a report issued by Chief Medical Officer of the Cuyahoga County, fentanyl and heroin had claimed more than 500 lives in 2016. The threat still remains in the New Year; according to the medical examiner, “There were at least 46 heroin and fentanyl deaths in January. That number could rise to 57 after toxicology tests are finalized. The death-rate for heroin, fentanyl and other opiate deaths has skyrocketed from 64 in 2011 to at least 517 in 2016.”
Heroin is the dominant opioid causing overdose deaths in the US, but according to the national Center for Health Statistics, “fentanyl death rates doubled in one year in 2014.” According to the National Institute on Drug Abuse (NIDA), “fentanyl’s high potency significantly increases the chance of experiencing an overdose or otherwise severe symptoms. This is especially true in people who may snort or inject substances in powder form or swallow pills and tablets they purchase on the street, unaware that the drugs contain fentanyl.”
It is obvious from the death toll that fentanyl is very dangerous and often a deadly practice. Here are some signs of fentanyl abuse which might be helpful in spotting the ones addicted to it:
- Feelings of euphoria and relaxation
- False sense of well-being
- Nausea and vomiting
- Drug-seeking behavior
- Drug tolerance
- Respiratory depression or arrest